North Carolina, 2002

Hail and Damaging Winds in North Carolina, June 1, 2002

June 1, 2002 · NWS RNK · 8 events in 5 counties and zones

Thunderstorm winds downed trees 7 miles west of Yanceyville, Walnut Cove, 7 miles north of Jefferson, and downed trees and power lines in Mayodan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 1st produced damaging winds and hail up to tennis ball size.Thunderstorm winds downed trees 7 miles west of Yanceyville, Walnut Cove, 7 miles north of Jefferson, and downed trees and power lines in Mayodan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 2:11 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 1, 2:11 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
311 PM EDT SAT JUN 1 2002

HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS
JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE
SO PLAN ON HAVING PCPN IN EARLY.

SHORT RANGE...
NOTHING MUCH UPSTREAM ATTM...SO NOT
TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT.

APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON
SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE
WEST...SLIGHT EAST DUE TO DOWNSLOPE.

THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN
FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE
LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW
GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED
TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS
DEBRIS.

EXTENDED...

KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE
MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING.
LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL
ACTIVITY TUE-WED.

PRELIM NUMBERS ONLY
FCSTID = 5
ROA   69  88  65  83 /  10  20  30  40
LYH   66  88  63  81 /   0  10  30  30
DAN   67  93  66  86 /   0  10  20  30
BLF   63  82  61  78 /  30  30  50  40
LWB   61  79  56  78 /  30  30  50  40
BCB   63  84  61  81 /  20  30  30  40
TNB   61  82  61  82 /  30  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 1, 10:23 AM EST, 4 hours 27 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA...
FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE
WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD
THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO
WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE
MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO
SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA.  THE MAIN THREAT OF SEVERE WEATHER FROM
THESE STORMS WOULD BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stokes

When
June 1, 2:50 PM EST
Where
Stokes County, Sandy Ridge
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.500, -80.117

Hail, Stokes

When
June 1, 2:55 PM EST
Where
Stokes County, 7 mi N of King
Measured
2.25 in hail
Reported by
UNKNOWN
Coordinates
36.383, -80.367

Thunderstorm Wind, Rockingham

When
June 1, 2:55 PM EST
Where
Rockingham County, Mayodan
Reported by
UNKNOWN
Coordinates
36.417, -79.967

Thunderstorm Wind, Caswell

When
June 1, 3:00 PM EST
Where
Caswell County, 7 mi W of Yanceyville
Reported by
UNKNOWN
Coordinates
36.400, -79.467

Hail, Stokes

When
June 1, 3:10 PM EST
Where
Stokes County, 2 mi SW of Danbury
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -80.250

Thunderstorm Wind, Stokes

When
June 1, 3:20 PM EST
Where
Stokes County, Walnut Cove
Reported by
GENERAL PUBLIC
Coordinates
36.300, -80.150

Hail, Yadkin

When
June 1, 3:55 PM EST
Where
Yadkin County, East Bend
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.217, -80.517

Thunderstorm Wind, Ashe

When
June 1, 5:20 PM EST
Where
Ashe County, 7 mi N of Jefferson
Reported by
DEPT OF HIGHWAYS
Coordinates
36.520, -81.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301282, 5301283, 5301285, 5301284, 5301286, 5301287, 5301347, 5301348.